Alert archive / Ohio / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Charleston, WV

March 25, 20249 counties in Ohio

NWS Charleston, WV issued this red flag warning at Mar 25, 2024, 3:28 PM EDT for 9 counties in Ohio. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2024, 3:28 PM EDT (19:28 UTC)
Expired
Mar 25, 2024, 9:00 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV

Counties Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS81 KRLX 251928
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
328 PM EDT Mon Mar 25 2024

...Dry conditions and gusty winds will create an enhanced risk
for wildfire ignition and spread today...

OHZ066-067-075-076-083>087-260100-
/O.NEW.KRLX.FW.W.0001.240325T1928Z-240326T0100Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
328 PM EDT Mon Mar 25 2024

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR
LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE MIDDLE 
OHIO VALLEY...

* Timing...This afternoon and evening.

* Winds...Southeast 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...Up to 70.

* Lightning...None.

* Impacts...Enhanced risk of wildfire ignition and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
126 
WWUS81 KRLX 260059
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
859 PM EDT Mon Mar 25 2024

OHZ066-067-075-076-083>087-260200-
/O.EXP.KRLX.FW.W.0001.000000T0000Z-240326T0100Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
859 PM EDT Mon Mar 25 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR
SOUTHEAST OHIO...

Winds are becoming lighter following sunset as relative humidity
values slowly recover; therefore, the Red Flag Warning is being 
allowed to expire. Overnight burning is highly discouraged at 
this time.

$$

GW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Mar 25, 2:08 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 25, 2:08 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
208 PM EDT Mon Mar 25 2024

.SYNOPSIS...
High pressure brings very dry conditions through tonight,
likely inducing fire weather concerns. The next system brings
rain Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 153 PM Monday...

A large surface low pressure system moves from the plains, northeast
into the Great Lakes early Tuesday morning. Its proximity will
tighten up the pressure gradient locally to produce strong southerly
gusty winds tonight into Tuesday. Deep southerly flow will bring
moisture and WAA to the area, spreading periods of rain as the
atmosphere saturates from top to bottom overnight. Better chances
for showers arrive the the Middle Ohio valley by 7 AM Tuesday,
spreading east to affect the rest of WV into Tuesday night. Limited
instability will prevent thunderstorms to become widespread. Chances
for thunderstorms are low attm. SPC has the area under general
thunderstorms.

Surface southeast winds will prevail through tonight. Strong
southerly winds aloft (H850) this evening will increase from 20 to
50 knots by midnight. Momentum transfer from local soundings suggest
gusts of 20 to 30 knots could mix down the surface under southeast
downslope during the overnight hours. Gusts up to 50 knots are
likely along the higher terrain. Therefore, a wind advisory
remains in effect for the central and northern mountains,
including portions of southeast WV through 1 PM Tuesday.

Mild temperatures under increasing southerly flow expected tonight,
generally in the mid to upper 40s lowlands, ranging into the
mid 30s northeast mountains. For highs on Tuesday, temperatures
will generally be around 60 degrees lowlands, ranging into the
mid 40s northeast mountains.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 205 PM Monday...

The region will be in the warm sector under continued southeasterly
downslope Tuesday night. Would not expect too much additional
precipitation during the overnight hours with very dry air noted
just off the surface, especially in those areas with enhanced
downslope. The surface cold front approaches Wednesday morning, but
given a rather dry column preceding it, will be difficult to coax
out more than a few hundreths of additional accumulation during
the day Wednesday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 205 PM Monday...

Cooler and generally drier weather then takes hold for the remainder
of the work week under northwesterly flow for the lower elevations.
Could see some of the periphery of moisture associated with a
southern stream system running up the coast producing some very
light rain and perhaps a couple snowflakes in the mountains during
the day Thursday, but accumulations are not expected to amount to
more than a couple hundreths of an inch.

A weak shortwave embedded in northwesterly flow moves through the
region Friday with some cooler air moving over the warming
Great Lakes. This could yield some light upslope snow in the
mountains Friday morning with little, if any accumulation.

As we head into the weekend a pipeline of Gulf enhanced moisture
sets up across the Deep South into the TN Valley with a parade of
northern stream disturbances lined up and some coupling of southern
stream energy possible.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 152 PM Monday...

High pressure to our east continues to provide widespread VFR
conditions through tonight. Winds will increase this afternoon
and evening as the pressure gradient tightens up while a low
pressure system approaches from the west. The low will move from
the plains, northeast into the Great Lakes region, while a warm
front/cold front system will spread rain showers across the
area starting Tuesday morning.

Surface wind gusts will reach around 20 kts by late afternoon,
and then up to around 25 kts tonight. Peak wind gusts across
could reach 35 to 47 knots along and nearby the central
mountains tonight. A wind advisory is in effect for portions of
the central mountains and southeast WV until Tuesday afternoon.
Therefore, expect the strongest winds at BKW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium to High

ALTERNATE SCENARIOS: Timing of onset of gusty winds this
afternoon or evening is uncertain. Gusty winds will fluctuate,
which could allow for LLWS to develop during lulls. LLWS
tonight could develop even with some gusts mixing to the
surface.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR conditions may occur in any areas of rain late Tuesday and
Tuesday night.

&&

.FIRE WEATHER...
As of 305 AM Monday...Corrected wind wording for today

RH recovery was poor across portions of the middle Ohio Valley
and the western slopes of the high terrain early this morning.
That sets the stage for very low RH values later today. With
afternoon temperatures expected to reach around 70 degrees
across much of the lower elevations, and a large layer of very
dry air not too far aloft, significantly low RH values are
expected across the area this afternoon.

Most of the area will likely see at least a few hours of
Minimum RH values into the 15-20 percent range. Wind gusts
across the lowlands will reach 15 to 20 mph this morning and 20
to 25 mph by late afternoon. Peak wind gusts across, and just
downstream, or northwest, of the central mountains of WV will be
30 to as high as 40 mph this morning, before settling down to
the 25 to 30 mph range this afternoon.

Fortunately, the area with the stronger winds is generally also
an area that got more precipitation with the Friday night into
Saturday system, which may help minimally. However, what fuel
moisture readings available there were 8 to 9 percent, as they
were across the middle Ohio Valley, where less rain was noted.

While winds may not be quite as strong across the middle Ohio
Valley, at a minimum an area-wide fire danger statement may be
needed today, and we will coordinate with neighbors and our
forestry partners on any potential Fire Fire Danger Statements
or even Red Flag Warnings that they feel may be needed.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 7 PM this evening to 1 PM EDT Tuesday for
     WVZ015-025>027-034-039-515>523-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...ARJ
SHORT TERM...JP
LONG TERM...JP
AVIATION...AR
FIRE WEATHER...TRM
Hazardous weather outlook, Mar 25, 4:54 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
454 AM EDT Mon Mar 25 2024

WVZ015-025>027-034-039-515>523-525-526-260900-
Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
454 AM EDT Mon Mar 25 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EDT
TUESDAY...

This Hazardous Weather Outlook is for areas in and just west of the
central and northern mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Very dry and breezy to windy conditions are expected today. Relative
humidity values in the teens and low 20s are expected area-wide this
afternoon, which increases fire weather danger today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013-
014-016>020-024-028>033-040-524-260900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Barbour-Southeast Pocahontas-
454 AM EDT Mon Mar 25 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and much of the lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Very dry and breezy conditions are expected today. Relative humidity
values in the teens and low 20s are expected area-wide this afternoon,
which increases fire weather danger today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM/LTC

Nearby

Red Flag Warnings in Ohio, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.